Jump to content

eggplantbun: struggling after 11 months off Zoloft - tapered too quickly


eggplantbun

Recommended Posts

Hi! I'm struggling after nearly a year of being off Zoloft. I know that I tapered too quickly (over the course of just a month or 2)

I had been on an ssri from ages 15-22 and Zoloft from ages 17-22

I honestly have no idea what my baseline is or what I am supposed to feel like because I have been on the medicine for as long as I can remember. All I know is that now I am suffering from constant anxiety, nightmares and daily panic attacks. I feel like complete garbage.

Should I reinstate the drug and attempt to taper it more slowly or try and work with the situation?

Zoloft 200mg prescribed in 2015 tapered to 100mg immediately October 2015 (No side effects)

Zoloft 100mg tapered ~20% weekly from July 2017 - August 2017. Last dose being ~15mg.

Klonopin 1mg twice daily prescribed 2011 currently tapered down to .5mg over August 2017 - July 2018

Link to comment
  • Moderator

Hello, eggplantbun, and welcome to SA.  Sorry you are having a hard time.

 

First, in order to give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
 
 
Please include the dates of your taper and the rate at which you tapered.  Please keep your signature as simple and easy to read as possible.
 
As you know, you tapered too quickly.  At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
 
 
To help you understand the symptoms you are experiencing, here is some information on withdrawal.  These drugs alter the architecture of the brain, and the time necessary to heal the brain and return to homeostasis is, unfortunately, impossible to predict.  
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
You mentioned reinstatement.  Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
You’re outside the time period where reinstatement predictably works, up to three months after last dose or dose reduction.  It is impossible to say whether reinstatement will work at 11 months out.  It's a tough call.
 
It is your decision whether you want to give reinstatement a try or ride it out.  If you decide on reinstating, we can suggest a dosage once you've completed your drug signature.  We usually suggest a much smaller reinstatement dose than your last dose.  
 
A couple of suggestions.  We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
Many members have found the non-drug techniques in the following links helpful in dealing with withdrawal.
 
 

This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.  I hope you’ll find the information in the SA forums helpful for your situation.  I'm sorry that you are in the position that you need the information, but I am glad that you found us.  Please keep us informed on how you're doing.
 
 

 
 
 

 
 

 
 
 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.  Current Valium dose as of Feb 22, 2022: 4.8mg 

March 22, 2022: hold at 4.8 and shift to Imipramine taper

Taper is 74% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of May 17: 10.5mg 

Taper is 86% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Thank you so much for the additional information, Gridley!

I think I will try to stay away from reinstating the drug.

I have actually ordered some magnesium after gathering information I saw here and on other forums and I will definitely look into omega 3.

I have also noticed significantly impaired short term memory and concentration after getting off the drug. I can't easily hold a conversation with my girlfriend without asking "What was I saying a second ago?" Or "What was I just talking about?" 

I am wondering whether I can recover from this or if permanent damage has occured.

Zoloft 200mg prescribed in 2015 tapered to 100mg immediately October 2015 (No side effects)

Zoloft 100mg tapered ~20% weekly from July 2017 - August 2017. Last dose being ~15mg.

Klonopin 1mg twice daily prescribed 2011 currently tapered down to .5mg over August 2017 - July 2018

Link to comment
  • ChessieCat changed the title to eggplantbun: Struggling after 11 months off Zoloft - tapered too quickly
  • Moderator

The damage is not permanent.  The brain is a remarkably resilient organ.  It may take some time, but you will recover.  Please Google "SurvivingAntidepressants.org neuroplasticity"

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.  Current Valium dose as of Feb 22, 2022: 4.8mg 

March 22, 2022: hold at 4.8 and shift to Imipramine taper

Taper is 74% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of May 17: 10.5mg 

Taper is 86% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • 7 months later...
  • Moderator Emeritus

Hi eggplantbun, 

 

How are you doing?💚

Been on antipsychotics, benzos, ADs and opiates for chronic pain. 

Was cold turkeyed and put on and off lots of things. Was suicidal n ended up in a psych ward due to akathisia from WDs. When released I still had severe akathisia n was suicidal. Back to the ward and more meds. Tapered off one and have been trying to taper off Seroquel since. Many years of tapering. 

Tapered from 300mg of Seroquel to 7.5mg./2019:➡️ March 10=7.25mg ✔️  
April 17=7.0✔️ June 5th=6.75✔️ July 14th=6.50✔️Aug 28=6.25✔️

Oct 10=6.20 ✔️ Oct21=6.0✔️Dec16=5.80 ✔️                                
 2020➡️Jan 21=5.60✔️April 2=5.40✔️May 29=5.20✔️Aug14= 5.0 ✔️Sep 29=4.80✔️
 2021➡️ Jan 31=4.60 mg✔️April 24=4.40mg✔️Jul17=4.30mg ✔️Aug 28=4.20✔️ Oct 11=4.15✔️Nov 1=4.10✔️ Nov 21= 4.05✔️ Dec 13= 4mg✔️

  2022➡️Jan 8= 3.95 Jan 31=3.90✔️March 2=3.85✔️ April 4= 3.80✔️I AM NOT A MEDICAL PROFESSIONAL. These are my own views based on what I’ve experienced myself.

Link to comment
  • ChessieCat changed the title to eggplantbun: struggling after 11 months off Zoloft - tapered too quickly

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy